Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Jackson, MS

January 24, 2002Hinds County, Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 24, 2002, 1:33 PM CST for Hinds County, Madison County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2002, 1:33 PM CST (19:33 UTC)
Expired
Jan 24, 2002, 2:15 PM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Madison County, MS

What was reported inside it

TimeReportWhereRemark
Jan 24, 1:40 PM CSTThunderstorm WindCountywide, MSA line of severe thunderstorms with destructive, straight-line winds moved through the county. Hardest hit areas were the cities of Raymond and Terry. A large swath of damage occurred between Highway 18 and Interstate 55, south of Metro Jackson. A total of fou
Jan 24, 2:00 PM CSTThunderstorm WindCountywide, MSNumerous trees blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 241933
SVRJAN
MSC049-089-242015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 215 PM CST

* AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF CANTON... 
  TO CLINTON TO NEAR UTICA...IN SOUTHWEST HINDS COUNTY.  THE LINE    
  IS MOVING EAST AT 30 MPH. 

  THESE STORM WILL MOVE ACROSS BOTH COUNTIES BY 230...AND PRODUCE    
  WIND GUSTS UP TO 65 MPH.  WITH THE SOIL SATURATED...IT IS EXPECTED 
  THAT NUMEROUS TREES WILL BE DOWNED...INCLUDING ACROSS ROADWAYS.

LAT...LON 3212 9072 3208 9033 3235 9017 3257 8992
          3275 8995

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 11:20 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 24, 11:20 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1120 AM CST THU JAN 24 2002

ACTIVE/WET PATTERN CONTINUING OVER LOWER MS RIVER VALLEY THIS
AFTERNOON. UPDATED ZONES/STATE FORECASTS TO EXTEND FLASH FLOOD WATCH
IN TO CENTRAL MS/FATHER S IN LA. TEMPS FALLING OVER NWRN ZONES
BEHIND FRONTAL BOUNDARY. ADJUSTED TEMP FORECAST TO REFLECT STEADY
DROP DURING AFTERNOON. MINOR ADJUSTMENT TO WINDS ALSO.

.JAN...
AR...FFA THROUGH AFTERNOON.
LA...FFA THROUGH AFTERNOON.
MS...FFA WATCH EXCEPT SRN TIER MS ZONES THROUGH AFTERNOON.

In the hours before

Local storm report, Jan 24, 8:17 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
817 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    DERMOTT                   AR   FLOODING
01/24/02   CHICOT                         MAIN STREET AND ARKANSAS
                                          STREETS REPORTED
                                          IMPASSIBLE.  REPORTED BY
                                          DERMOTT PD.
Local storm report, Jan 24, 10:35 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1035 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    GRENADA                   MS   FLOODING
01/24/02   GRENADA                        GRENADA EOC REPORTED
                                          SEVERAL ROADS CLOSED. ONE
                                          ROAD SE OF THE CITY HAS
                                          BEEN WASHED OUT. ALSO A
                                          FEW HOUSES ARE NOW BEING
                                          THREATENED.
Local storm report, Jan 24, 10:55 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    RULEVILLE                 MS   FLOODING
01/24/02   SUNFLOWER                      NUMEROUS COUNTY ROADS
                                          FLOODED. STREET
                                          FLOODING.REPORTED BY
                                          SUNFLOWER COUNTY SHERIFFS
                                          OFFICE.

1040 AM    CLEVELAND                 MS   FLOODING
01/24/02   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA. STREET
                                          FLOODING
Special weather statement, Jan 24, 11:38 AM CST, 1 hour 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1138 AM CST THU JAN 24 2002

...THUNDERSTORMS...
THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER
MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE ACROSS EAST CENTRAL
LOUISIANA AND INTO PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI AS
THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS ALOFT...COMBINED
WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES TODAY WILL RESULT
IN SOME SEVERE STORMS WITH THE MAIN THREAT BEING DAMAGING WINDS
IN EXCESS OF 60 MPH AND LARGE HAIL.

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER
CENTRAL AND SOUTHERN MISSISSIPPI.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT ACROSS EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI FOR
TODAY.	FLOODING IS POSSIBLE ALONG AND NORTH OF A LINE FROM
HARRISONBURG LOUISIANA TO FAYETTE MISSISSIPPI TO QUITMAN THROUGH
LATE AFTERNOON. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE THIS
AFTERNOON FROM NATCHEZ TO HATTIESBURG AS THUNDERSTORMS DEVELOP
ACROSS SOUTH MISSISSIPPI.

A COLD FRONT WILL MOVE SLOWLY SOUTHWARD TODAY. HEAVY RAINFALL
WILL BE MOST PERSISTENT ALONG AND JUST TO THE REAR OF THE FRONT.
PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE ACROSS AREAS AHEAD OF
THE FRONT AS THUNDERSTORMS DEVELOP DURING THE AFTERNOON.
LOCALIZED RAINFALL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE.
RAINFALL WILL TAPER OFF FROM THE NORTHWEST DURING THE AFTERNOON
AS THE FRONT EDGES TO THE SOUTH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jan 24, 1:13 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST THU JAN 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 PM    2SW ETHEL                 MS   WIND DAMAGE
01/24/02   ATTALA                         HAM SPOTTER REPORT OF
                                          TREES DOWN AT
                                          INTERSECTION OF HWY 12
                                          AND NATCHEZ TRACE
                                          PARKWAY.  THE PARKWAY HAS
                                          BEEN CLOSED.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:18 AM CSTSevere Thunderstorm WarningJANBolivar27 min
Jan 24, 6:46 AM CSTFlash Flood WarningJANSunflower3 hr
Jan 24, 6:59 AM CSTFlash Flood WarningJANGrenada3 hr
Jan 24, 7:18 AM CSTFlash Flood WarningJANLeflore3 hr
Jan 24, 8:10 AM CSTFlash Flood WarningJANWashington3 hr
Jan 24, 8:52 AM CSTFlash Flood WarningJANBolivar3 hr
Jan 24, 8:59 AM CSTFlash Flood WarningJANCarroll3 hr
Jan 24, 9:46 AM CSTFlash Flood WarningJANSunflower3 hr
Jan 24, 10:01 AM CSTFlash Flood WarningJANGrenada3 hr
Jan 24, 11:03 AM CSTFlash Flood WarningJANWashington3 hr
Jan 24, 11:39 AM CSTTornado WarningJANAttala, Holmes51 min
Jan 24, 12:41 PM CSTTornado WarningJANAttala49 min
Jan 24, 1:46 PM CSTSevere Thunderstorm WarningJANRankin59 min
Jan 24, 1:56 PM CSTSevere Thunderstorm WarningJANLeake34 min
Jan 24, 1:56 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah49 min
Jan 24, 2:06 PM CSTSevere Thunderstorm WarningJANScott, Simpson, Smith54 min
Jan 24, 2:31 PM CSTTornado WarningJANSimpson29 min
Jan 24, 2:40 PM CSTSevere Thunderstorm WarningJANNeshoba, Newton35 min
Jan 24, 2:55 PM CSTTornado WarningJANNeshoba, Newton35 min
Jan 24, 2:58 PM CSTSevere Thunderstorm WarningJANCopiah, Lincoln32 min
Jan 24, 3:05 PM CSTTornado WarningJANJasper, Marion, Smith25 min
Jan 24, 3:07 PM CSTTornado WarningJANJasper, Smith23 min
Jan 24, 3:10 PM CSTSevere Thunderstorm WarningJANKemper, Lauderdale50 min
Jan 24, 3:16 PM CSTTornado WarningJANSimpson29 min
Jan 24, 3:24 PM CSTTornado WarningJANCovington, Jefferson Davis, Lamar36 min
Jan 24, 3:33 PM CSTSevere Thunderstorm WarningJANJasper, Newton, Smith42 min
Jan 24, 3:36 PM CSTSevere Thunderstorm WarningJANLawrence, Lincoln39 min
Jan 24, 3:43 PM CSTTornado WarningJANJones32 min
Jan 24, 3:50 PM CSTTornado WarningJANJasper40 min
Jan 24, 3:57 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.